Wisconsin, 2023

Drought in Wisconsin, December 1 to 31, 2023

December 1 to 31, 2023 · NWS DLH · 5 events in 5 counties and zones

Drought conditions persisted across parts of northwestern Wisconsin during the month of December. Areas of D2 Severe Drought covered parts or all of Iron, Ashland, Bayfield, Sawyer and Price counties with no changes in coverage observed over the course of the month.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Drought conditions persisted across parts of northwestern Wisconsin during the month of December. Areas of D2 Severe Drought covered parts or all of Iron, Ashland, Bayfield, Sawyer and Price counties with no changes in coverage observed over the course of the month. Precipitation for the month ended up near to above normal over most of the area thanks to a warm storm that moved through the region during the Christmas holiday period bringing rainfall to most areas. The rainfall was not enough, however, to make much of a difference in the overall dry conditions. Portions of Iron, Bayfield and Price counties were D2 Severe Drought was in place actually ended up below normal for the month in terms of precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 30, 11:31 PM CST, 29 minutes earlier.

Area forecast discussion, Nov 30, 11:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1131 PM CST Thu Nov 30 2023

.DISCUSSION...(This afternoon through Wednesday)
Issued at 1134 AM CST Thu Nov 30 2023

Key Messages:

	- Warmer than normal high temperatures continue.

	- Light lake effect snow/flurries possible (20-30%) along the
      North Shore throughout the weekend.

	- Low pressure system may (10-20%) bring snow on Sunday.

	- Numerous systems next week could lead to more light snow
      throughout the week.

A band of stratus moving with a cold front across northeastern
Minnesota could continue to produce scattered flurries as it
moves southeast. No accumulations are expected and is expected to
end as we lose daylight this evening.

A high pressure system will skirt across northern
Minnesota/Wisconsin on Friday, with dry conditions and light
winds. Temperatures will continue to be above normal throughout
the rest of the week and into next week. Highs will be in the low
to mid 30s across the area.

The North Shore could see lake effect snow starting on
Saturday as winds change to the southeast and the temperature
difference between the lake and the land are favorable for lake
effect bands. The track for the system expected to bring us snow
on Sunday continues to move to the south and east with each model
run. Probability of precipitation continues to decrease, with best
chances remaining in northwest Wisconsin and along the North
Shore due to the lake effect. Light accumulations, if any, are
expected due to limited moisture with the system in northwest
Wisconsin. Locally higher but still light accumulations are
possible along the North Shore, but is subject to change as the
event gets closer.

Next week, there are signals for a few more shortwaves throughout
the work week. These currently have limited moisture, which will
lead to light accumulations. Uncertainty is still high, especially
with the path of these systems.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1131 PM CST Thu Nov 30 2023

VFR conditions throughout the forecast period. Satellite shows some
low clouds filtering in across northern MN but ceilometers are
showing the bases over 3000 ft. High pressure will be over the
region today and tonight keeping winds light.

&&

.MARINE...
Issued at 950 PM CST Thu Nov 30 2023

A Small Craft Advisory continues over portions of the North Shore
for the next few hours. Winds out of the Northwest will continue
to decrease through the overnight hours and become more westerly
by tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  16  31  19  31 /   0   0   0   0
INL  12  29  15  31 /   0   0   0   0
BRD  17  32  20  33 /   0   0   0   0
HYR  15  33  18  34 /   0   0   0   0
ASX  18  34  19  35 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 AM CST Friday for LSZ140>142.

&&

DISCUSSION...KML
AVIATION...Britt
MARINE...KSE
Hazardous weather outlook, Nov 30, 3:37 PM CST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
337 PM CST Thu Nov 30 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012145-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
337 PM CST Thu Nov 30 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-012145-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
337 PM CST Thu Nov 30 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Gusty northwest winds across Lake Superior through the evening
with Small Craft Advisories across the North Shore.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Iron

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Iron forecast zone
Reported by
Drought Monitor
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

D2 Severe Drought persisted across the southern three-quarters of the county through the month with no changes in status observed. Precipitation was within an inch of normal both above and below for the month.

Drought, Ashland

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Ashland forecast zone
Reported by
Drought Monitor
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

D2 Severe Drought persisted across the southern three-quarters of the county through the month with no changes in status observed. Precipitation was up to one inch above normal for the month.

Drought, Bayfield

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bayfield forecast zone
Reported by
Drought Monitor
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

D2 Severe Drought persisted across the southeastern corner of the county through the month with no changes in status observed. Precipitation was 1 to 2 inches above normal for the month, highest across northern areas.

Drought, Sawyer

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sawyer forecast zone
Reported by
Drought Monitor
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

D2 Severe Drought persisted across the northeastern corner of the county with a small tail into the central part of the county for the month of December. The remainder of the county was covered by D1 Moderate Drought with a few very small areas of D0 Abnormally Dry across the far southern part of the county. Precipitation for December was up to an inch and a half above normal.

Drought, Price

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Price forecast zone
Reported by
Drought Monitor
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

D2 Severe Drought was found across the far northern and the east-central portions of the county with D1 Moderate Drought and D0 Abnormally Dry across the remainder of the county throughout the month of December with no changes observed. Precipitation for the month was near normal to around an inch below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151089, 1151090, 1151091, 1151092, 1151093.